These are my thoughts. They are not meant to make sense. They are my echo into the woods. I am the tree that falls, and it is here that I make a sound.
Most recent babblings

The history of babble of the modern psychotic blonde

Warps to others, warped and otherwise
Sanity Optional
Friday, January 07, 2005

Bad Medicine

I saw the pdoc Wednesday. My latest blood tests show elevated liver enzymes and something called "mild macrocytosis". The two groupings combined point toward a potential problem with my liver, possibly caused by the valproic acid I take to keep me stable.

I have to see my family doctor Tuesday evening to discuss it. The pdoc wouldn't tell me much. Said it's up the the family physician to take further tests and determine if I need to see a hematologist (liver specialist I think).

SO, being the Internet Being that I am, I've scared myself stupid by researching the blood test results (the pdoc gave me a copy to give to my family dr).

Apparently the results I have are very common for a chronic alcoholic. It also points to something called a fatty liver. Great. I stop drinking years ago and my liver gets fat. Sumthin aint right. (sigh) My "research" shows that the damage is reversible in a certain percentage of patients (percentage depending on many factors).

I'm trying to be blase about it until I get actual informed opinions rather than my own wild conjecture. But it does come to a catch 22:

If the medication is causing the liver damage, I need to come off the medication.
The doctor will not entertain anything other than Lithium or Valproic acid, both known to potentially cause liver trouble with a small percentage of patients (I asked about Topamax - he doesn't like it. Said it's not as effective a mood stabilizer for someone prone to mania such as me).

The catch is, if I come off the meds, I will sure as shootin' be back to my manic self within short order.

Life is full of these neat little surprises.


Blogger Dangerous Mind said...
Sorry to hear the news Blonzila. Hope there is no damage to your liver.

Sometimes I look back to the days and weeks following my diagnosis and recall one shock after another. Finding out I was bipolar was actually a relief because at least now I knew what my problem was, and I could find ways to deal with it. But reading the side effects of the medication (ie liver damage etc) had me wondering whether the medicine was worse than the ailment.

I didnot want to take the pills, but I did because there was no alternative. Thankfully now only take one divalproex a day. I have never liked taking pills and was determinednot to have to rely exclusively on them.

Sometimes (like today) I wonder why life is a bitch at times. But I soon become thankful - because severity of my bipolar could have been worse, and each time I'm knocked down I come back stronger.

I can't really offer you any comforting words. We each deal with the BP in our own way. Luckily you seem to havea very supportive husband in your corner, and Im sure that together you'll find a way of dealing with BP without relying on the pills as much.

Be strong! Be confident! Be Blondzila!  

Blogger synergy said...
Synergy with K by my side. Sorry to hear about the liver test. Not exactly what you need as you start out the new year. Looking really hard for a possible good thing, is that maybe this will force your pdoc to try different drugs, which will work better with your system. I have a tendancy towards pollyanna attitudes, so it's also good that they have been regularly testing and caught this before you began showing other symptoms.

Good luck and keep us updated.

L & K  

Blogger moodymicello said...
What rotten news about the test on the liver. I'm not surprised, though. I went through that with Depakote. Just a thought, but if your pdoc is so insistent on the lithium or valproic acid under these circumstances where you are looking at a healthy liver function, it may be time to find a new pdoc for medical reasons. Would that be a sufficient reason for you to explore that avenue under your health system? I'd talk with your medical doc about it. If there's any comfort in it, I am also a recovering alcoholic with a liver to watch. I can't take lithium or valproic acid. My mania is handled well with the topamax and abilify. There is hope Blondzila. I'll be thinking all the good thoughts for you. Michele  

Blogger Franikins said...
I hope all turns out for the best for you. Sometimes a little bit of medical knowledge can be a dangerous thing because it can lead to believing you have diagnoses that really don't apply to one's case.

Although it's difficult, I would try not to jump to medical conclusions before your doctor's appointment and further testing.

Last summer we thought my Canadian fiance had leukemia based on one lab result, an incidental finding, and spent the whole summer chasing something that didn't exist. It was just one freak test result. Thank God.

But I did the whole research/panic thing, especially with my background in medicine. But I had to wait for the tests.

I wish you much peace as you wait for results of further testing.  

Anonymous Anonymous said...
I've been on valproic acid for over a decade for BP2 and could relate to your post. I'm sorry for your potential issues with the drug. (I have to get my bloodwork done before my next appt and haven't been tested for over a year—my bad, as some say. I had just been feeling so routine in recent times, I let the obsessive checking lapse.)Meanwhile, I'm so dependent on VA, especially to sleep..if I had to go off because of liver damage or pancreatic issues it would be more than a hassle. I tried something else last year that gave me hives and horrible rashes so had to drop it. Years ago, Lithium made my acne/rosacia worse. I told my shrink, "yes, I'm being totally superficial here, but if my skin is going to errupt into an ffing pizza, that will result in my demise sooner than untreated depression because I won't walk the streets like this." To this day, she thinks of me as a looks obsessed "Betty" who won't submit to her ultimate authority. Tough!
I'm a "research a holic" too. Don't beat yourself up for it; it shows a willingness to be responsible for your own health—but do wait for all the news/info before you react. I'll be thinking of you; sending good wishes your way and will dedicate my next meditation to you. Sincerely, Girl wi Her Hair on Fire  

Anonymous Anonymous said...
You should ask your pdoc about Trileptal. I'm on it and I LOVE IT!! Sounds like you need a new pdoc. I would recomment mine but he lives all the way in Colorado,USA. *SIGH* Anyway, I hope things improve for you (((((HUGS))))).  

Post a Comment

links to this post

Copyright © 2005 Blondzila (because no one else would own this).

Powered by Blogger

Powered for Blogger by Blogger templates